Colorado, 2010Avalanche in Colorado, January 8, 2010
January 8, 2010 · NWS GJT · 1 event in 1 county or zone
A snowmobiler was caught in an avalanche near Rabbit Ears Pass.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snowmobiler was caught in an avalanche near Rabbit Ears Pass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 8, 4:25 AM MST, 9 hours 35 minutes earlier.
Area forecast discussion, Jan 8, 4:25 AM MST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 AM MST FRI JAN 8 2010
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE NORTH-NORTHWEST FLOW ALOFT WILL PERSIST OVER THE AREA THROUGH
TODAY...AS WE SIT BETWEEN RIDGING TO THE WEST AND STRONG LOW
PRESSURE OVER THE CENTRAL AND EASTERN STATES. THE FLOW WILL GRADUALLY
RELAX AND TAKE ON A MORE WESTERLY COMPONENT ON SATURDAY AS ENERGY
BEGINS TO DAMPEN THE RIDGE...AND AS THE RIDGE SPREADS EASTWARD A
LITTLE.
FOG AND SOME ISOLATED LOW STRATUS HAVE FORMED IN SOME VALLEY AREAS
EARLY THIS MORNING...AND THIS WILL PERSIST THROUGH MID TO LATE
MORNING. GENERALLY THIS FOG HAS NOT BEEN WIDESPREAD OR VERY THICK.
AND IT IS NOT EXPECTED TO BECOME SO LATER THIS MORNING AS THE DEW
POINT SPREADS AT THE FAVORED LOCATIONS HAVE ACTUALLY INCREASED IN THE
LAST COUPLE OF HOURS.
OTHERWISE WE CAN EXPECT MOSTLY CLEAR SKIES TODAY...EXCEPT FOR A FEW
THIN HIGH CLOUDS MOVING DOWN FROM THE NORTH. BUT EVEN WITH ALL THE
SUNSHINE...TEMPERATURES WILL HAVE A HARD TIME RECOVERING FROM THE
VERY COLD MORNING LOWS. AT 3 AM MOST OBSERVATIONS WERE BELOW ZERO...
AND WERE 15 TO 25 DEGREES COLDER THAN 24 HOURS AGO. GUNNISON CAME IN
AT 41 DEGREES BELOW YESTERSAY'S 3 AM READING! SO AGAIN HAVE UNDERCUT
GUIDANCE FOR TODAY'S HIGHS. AND WITH MOSTLY CLEAR SKIES THROUGH
TONIGHT...RADIATIONAL COOLING WILL AGAIN RESULT IN ANOTHER COLD
NIGHT. HOWEVER DO NOT EXPECT THEM TO BE AS COLD AS THIS MORNINGS
LOWS. SOME VALLEY FOG DEVELOPMENT CAN BE EXPECTED AGAIN.
BY SATURDAY WARMER AIR ALOFT WILL SHIFT EAST AS THE RIDGE FLATTENS
AND THE FLOW BECOMES MORE WEST-NORTHWEST. SO WE WILL BEGIN TO SEE
SOME WARMING...AGAIN MAINLY AT THE HIGHER ELEVATIONS. INVERSIONS ARE
EXPECTED TO REMAIN QUITE STRONG IN THE FAVORED VALLEYS...WITH NO
RELIEF TO THE COLD TEMPS AT GRAND JUNCTION...CANYONLANDS AIRPORT...
VERNAL AND GUNNISON. MORE CLOUDS WILL BEGIN TO MOVE OVER THE AREA
LATE SATURDAY AND SATURDAY NIGHT AS A WEAK DISTURBANCE TRIES TO MAKE
ITS WAY THROUGH THE RIDGE TOWARDS THE FORECAST AREA. THE INCREASED
CLOUDS WILL ALSO HELP MODERATE TEMPERATURES SATURDAY NIGHT...BUT THEY
WILL STILL BOTTOM OUT WELL BELOW NORMAL MOST LOCATIONS. THE STRONGLY
INVERTED AND STAGNANT VALLEYS WILL REMAIN VERY COLD AND WILL AGAIN
SEE SOME FOG FORMATION OVERNIGHT.
.LONG TERM...SUNDAY THROUGH THURSDAY...
SUNDAY...THE MODELS ARE MUCH FARTHER NORTH WITH THE SHORT WAVE THAT
WAS PREVIOUSLY FORECASTED TO DRAG ACROSS THE NRN MOUNTAINS. THIS
SHORT WAVE IS EXPECTED TO TRACK ACROSS BRITISH COLUMBIA AND ALBERTA
BEFORE DIGGING OVER MINNESOTA...DRAGGING A WEAK DEFORMATION AXIS
ALONG THE SRN WYOMING BORDER. TRAPPED UNDERNEATH THE WRN CONUS
RIDGE IS A UPPER WAVE CIRCULATION WHICH THE 00Z NAM/GFS AND 06Z
NAM/GFS CANNOT RESOLVE. ALL SOLUTIONS KEEP THESE UPPER LEVEL EDDIES
WEST OF OUR FORECAST AREA AND THEREFORE SHOULD HAVE MINIMAL IMPACT
ON OUR SENSIBLE WEATHER. GIVEN CURRENT MODEL TRENDS...HAVE LOWER
POPS CONSIDERABLY BUT WILL ALLOW A SLIGHT CHANCE OF SNOW OVER THE
PARK/GORE MOUNTAINS.
STRONG RIDGE FINALLY BUDGES EASTWARD ON MONDAY BUT WILL BE
POSITIONED OVER COLORADO AND KEEPING COLD AIR TRAPPED IN THE
VALLEYS...BUT THE HIGHER ELEVATIONS WILL BE WARMER.
TUESDAY THROUGH THURSDAY...RIDGE AXIS WILL BE EAST OF THE ROCKIES
AND PACIFIC ENERGY BEGINS TO PENETRATE THE WRN CONUS STATES. THE
GFS SOLUTION DOES NOT LOOK QUITE RIGHT WITH ITS NEGATIVE TILT BUT
SHEARED TROUGH AXIS OVER THE SWRN STATES BY THURSDAY. BUT THE GFS
MAY BE TRENDING TOWARD THE ECMWF WHICH SHOWS A DEEP CLOSED LOW
CIRCULATION OVER NWRN OLD MEXICO...WHICH LEAVES COLORADO STUCK IN
THE MIDDLE OF LITTLE GRADIENT FLOW. CLOUDS WILL INCREASE BUT MAY
NOT BRING MUCH WEATHER.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY AND TONIGHT. PATCHY FOG ALONG
RIVERS AND BLUE MESA RESERVOIR (NEAR KGUC) WILL OCCUR THROUGH
17Z AND REFORM AFTER 00Z TONIGHT.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM...JOE+EH
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Jan 8, 6:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST FRI JAN 8 2010
COZ001>014-017>023-UTZ022>025-027>029-091300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST FRI JAN 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
SOME PATCHY FOG WILL PERSIST THROUGH THE MORNING IN MANY OF THE
VALLEYS. VISIBILITY MAY DROP BELOW ONE MILE AT TIMES AT SOME
LOCATIONS. FOG IS EXPECTED TO RE-DEVELOP BY LATE TONIGHT IN THE
LOWER ELEVATIONS...ESPECIALLY IN THE WEST CENTRAL AND NORTHWEST
VALLEYS.
TEMPERATURES WILL REMAIN WELL BELOW NORMAL TODAY...WITH A SLIGHT
WARM-UP OVER THE HIGHER TERRAIN. OVERNIGHT LOWS CAN AGAIN BE
EXPECTED TO DROP BELOW ZERO FAHRENHEIT ACROSS MUCH OF THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
VERY COLD TEMPERATURES WILL REMAIN IN PLACE OVER THE AREA THROUGH
THIS WEEKEND. THE NEXT CHANCE OF MOUNTAIN SNOW IS NEXT WEDNESDAY
AND THURSDAY.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
TGJT
Avalanche, Elkhead and Park Mountains
- When
- January 8, 2:00 PM MST to 2:05 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Two snowmobilers were riding in an area about a half mile west of Rabbit Ears Pass. One of the snowmobilers went up an untracked slope to make the first highmark. The second snowmobiler started up shortly thereafter and got stuck before the first snowmobiler was off the slope. The first snowmobiler then turned and was sidehilling over to the second snowmobiler's location when the avalanche released. The avalanche caught and partially buried the second snowmobiler. No injuries or damage were reported.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, January 8 to 11, 20101 death · $1.0 million · 6 events
- Cold in Louisiana, January 8 to 11, 20101 death · $85,000 · 17 events
- Flood in Idaho, January 8 to 12, 2010$20,000 · 1 event
- Frost and Freeze in Texas, January 8 to 9, 201015 events
- Frost and Freeze in Texas, January 8 to 9, 201012 events
- Winter Weather in New Jersey, January 8, 201010 events
- Winter Weather in Maryland, January 8, 20105 events
- Winter Weather in Tennessee, January 8 to 9, 20105 events
- Winter Weather in Delaware, January 8, 20104 events
- Cold in Iowa, January 8 to 9, 20104 events
- Astronomical Low Tide in Louisiana, January 8, 20103 events
- Cold in Missouri, January 8, 20103 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221648.